BE WARNED: FDA ISSUES NEW STRONGER WARNINGS ABOUT RISKS OF FLUOROQUINOLONE ANTIBIOTICS
For decades, people who have been hurt by fluoroquinolone antibiotics—Cipro/ciprofloxacin, Levaquin/levofloxacin, Avelox/moxifloxacin, and Floxin/ofloxacin—have been advocating for the U.S. FDA (Food and Drug Administration) to restrict how this dangerous class of drugs is prescribed and used.
The “side-effects” of fluoroquinolone antibiotics are severe, and, in some cases, disabling, as described in this woman’s account of how Cipro/ciprofloxacin, taken for a simple urinary tract infection, affected her life.
B.C (Before Cipro): I was a hiker, biker (rode my bicycle across the US carrying 50 pounds), hockey player, horseback rider, swimmer; thin, fit, worked in moderately physically demanding profession, no known health issues other than a simple UTI.
A.C: (After Cipro): Five days and 10 pills later: crippled with unrelenting pain, unable to walk, sit, stand, use arms, fingers, or type due to severe body-wide tendon pain; hallucinations, tinnitus; central, autonomic, and peripheral neurological issues; severe neuromuscular damage; vision and hearing issues; severe endocrine abnormalities (glucose, thyroid); severe cardiac issues; autoimmune issues.
A.C. Permanently : Five years later: Still suffering and disabled; can’t work, lost profession, lost financial security, lost marriage, lost hope for any reasonable quality of life. Denied by medical profession due to no known diagnostic biomarkers; denied legal recourse due to generic; denied SSDI due to the first two and denial by the FDA and everyone involved, and ultimately, will be denied as the most probable cause of my death.
It is unacceptable for a drug to cause this level of pain and disability to a person, but, unfortunately, this situation is not unique to the woman described above. There are thousands (perhaps millions) of other people who have been hurt by this dangerous class of drugs.
FDA Makes Changes to Warning Labels
In May of 2016, the FDA announced that the risks of fluoroquinolone antibiotics outweigh their benefits for treatment of many common infections—including urinary tract infections, sinus infections, and bronchitis. Because of this decision, fluoroquinolone manufacturers (Bayer and Johnson & Johnson) are being required to change the warning labels on this type of drugs.
The FDA announcement stated:
FDA is advising that the serious side effects associated with fluoroquinolone antibacterial drugs generally outweigh the benefits for patients with sinusitis, bronchitis, and uncomplicated urinary tract infections who have other treatment options. For patients with these conditions, fluoroquinolones should be reserved for those who do not have alternative treatment options.
An FDA safety review has shown that fluoroquinolones when used systemically (i.e. tablets, capsules, and injectable) are associated with disabling and potentially permanent serious side effects that can occur together. These side effects can involve the tendons, muscles, joints, nerves, and central nervous system.
As a result, FDA is requiring the drug labels and Medication Guides for all fluoroquinolone antibacterial drugs to be updated to reflect this new safety information. FDA is continuing to investigate safety issues with fluoroquinolones and will update the public with additional information if it becomes available.
While drug safety advocates realize that this change is only one small step in the right direction, and that much more needs to be done to prevent people from suffering from disabling fluoroquinolone toxicity, it is a victory nonetheless. Hopefully, doctors and patients alike will see this announcement and recognize that Cipro, Levaquin, Floxin, Avelox, and their generic counterparts, are dangerous drugs with severe side-effects, and that they should not be used unless an infection is life-threatening and there is no alternative antibiotic available. After all, it is not appropriate to even risk someone suffering from a permanently disabling side-effect unless they will die without the drug.
Often, Side-effects Aren’t Transient
When most people read the long list of side-effects listed on a pharmaceutical warning label, they think that even the most severe effects listed are transient—that they will go away as soon as the person stops taking the drug. While this may be true for some pharmaceuticals, it is not true for fluoroquinolone antibiotics. Adverse reactions to fluoroquinolones can be delayed for weeks or months after a person finishes taking the Cipro, Levaquin, Avelox, or Floxin prescription, and they can be permanently disabling. For the FDA to acknowledge that, “fluoroquinolones when used systemically (i.e. tablets, capsules, and injectable) are associated with disabling and potentially permanent serious side effects that can occur together,” and for them to put that on the warning labels for the drugs, is a huge step in the fight for getting the disabling symptoms of fluoroquinolone toxicity, and other drug reactions, recognized.
A paradigm shift is occurring as people are recognizing that many pharmaceuticals are leading to chronic illness and disability. Fluoroquinolones, and many other drugs, are causing cellular damage that is resulting in symptoms of many chronic illnesses including fibromyalgia, ME/CFS, autoimmune diseases, neurodegenerative diseases, POTS, psychiatric illnesses, thyroid dysfunction, and more. The FDA is recognizing that fluoroquinolone “side effects can involve the tendons, muscles, joints, nerves, and central nervous system,” and the time has come for studies to be conducted to determine whether fluoroquinolones and other cell-damaging drugs are linked to these “mysterious” diseases of modernity.
As more and more articles about the dangers of fluoroquinolone antibiotics and other dangerous pharmaceuticals come out, more and more people are having a personal paradigm shift as they realize that they are not sick because of “bad genes” or even germs, but rather because their cells have been damaged by over-prescribed, dangerous pharmaceutical drugs. I encourage everyone who is suffering from a multi-symptom, chronic illness to look back through their medical records, and compare their symptoms to the medication warning labels for the drugs they have taken. Make the connection—because knowing the cause is a huge step in the direction of finding a solution.
The Reality of Adverse Drug Reactions (ADRs)
Whenever a person takes a pharmaceutical, he or she is playing Russian Roulette with his or her health. There is always a chance of being one of the “rare” (or not-so-rare, as the medical system is one of the leading causes of death in America) people who suffer from an acute side-effect, or worse, someone who suffers from a chronic illness after taking a cell-destroying pharmaceutical. The reality of adverse drug reactions is described well in “Adverse Drug Reactions (ADRs): We’re ALL at Risk.” Think about this before you take a pharmaceutical drug:
Pharmaceutical companies of course want to minimize, downplay, and outright deny ADR’s because they don’t want to open themselves up to culpability and liability issues and lose profits. From the limited “safety studies” that Pharma does on a drug pre-market, to “publishing bias” of only publishing research studies with data in their favor, to minimizing and hiding the adverse effects as they sell their products to the medical profession and us, Pharma does all they can to get a drug to market and profit from it. Once the drug gets to market, the big experiment occurs, as the drug is unleashed en masse on the general population. For those taking the drug, it’s essentially a game of Russian Roulette, no matter how “informed” you are. At that point in time, if things go wrong, it usually takes tens of thousands, hundreds of thousands, or millions of people suffering severe ADR’s before any action, if any, is taken (think Thalidomide, DES, and more recently, Vioxx). YOUR life may be wrecked, but it’s no big deal to Pharma, the FDA, or even your doctors. If you experience a severe ADR, their lives will continue on, while your life becomes just another long lost statistic, simply considered the “cost of doing business”.
Become an Advocate
The acknowledgement of the severe and disabling effects of fluoroquinolones by the FDA, and the upcoming warning label changes, came about because thousands of people who had been hurt by fluoroquinolone antibiotics filed reports with the FDA, and hundreds of people testified before the FDA in multiple meetings about adverse reactions to these drugs. Slowly but surely, the FDA is listening, and changes are taking place. The severe and disabling effects of fluoroquinolone antibiotics are being recognized. Hopefully this recognition will help to change how these dangerous drugs are prescribed, so that fewer people will suffer in the future.
I encourage everyone who has been hurt by a pharmaceutical drug to report their reaction to the FDA, and to tell their story in whatever way possible. It is through patient advocacy that adverse drug reactions are going to be recognized, and that prescribing patterns for dangerous drugs will change. It is with patient advocacy that paradigms will shift, and people will realize that the pharmaceutical industry, while ostensibly trying to cure diseases, is causing too many people to become ill and disabled.
If you have been hurt by a prescription drug, especially if you have been hurt by a fluoroquinolone antibiotic, I encourage you to share this post and other information about fluoroquinolone toxicity. It is only when people are willing to stand up and say, “this happened to me,” that the medical establishment will realize that these reactions are not near as “rare” as they would like to believe.